Alert archive / Wisconsin / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jun 22, 2009, 4:53 AM CDT for Taylor County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2009, 4:53 AM CDT (09:53 UTC)
- Expired
- Jun 22, 2009, 8:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Taylor County, WI
The radar
The La Crosse radar (KARX), 170 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KARX 220953
FFWARX
WIC119-221300-
/O.NEW.KARX.FF.W.0006.090622T0953Z-090622T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
453 AM CDT MON JUN 22 2009
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN
* UNTIL 800 AM CDT
* AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL ESTIMATES FROM RADAR INDICATE OF 2 TO 3
INCHES OF RAIN HAS FALLEN NORTH OF DONALD AND BETWEEN JUMP RIVER
AND SHELDON...WITH CONTINUED RAINFALL RATES OF 2 TO 3 INCHES PER
HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...JUMP
RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. MOST FLOOD RELATED DEATHS OCCUR AT NIGHT. IF
FLOODING IS OBSERVED ACT QUICKLY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER
CAN CARRY AWAY MOST VEHICLES INCLUDING SPORT UTILITY VEHICLES AND
PICKUPS. REMEMBER...TURN AROUND DONT DROWN.
&&
LAT...LON 4538 9067 4532 9067 4525 9069 4523 9093
4527 9094 4538 9093 4538 9092
$$
RRS2 follow-up statements
000
WGUS73 KARX 221104
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 AM CDT MON JUN 22 2009
WIC119-221300-
/O.CON.KARX.FF.W.0006.000000T0000Z-090622T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR WI-
604 AM CDT MON JUN 22 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN TAYLOR
COUNTY UNTIL 800 AM CDT...
AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER
RADAR ESTIMATED AS MUCH AS 3 TO 4 INCHES OF RAIN HAD FALLEN IN PARTS
OF THE WARNING AREA...WITH CONTINUED RAINFALL RATES OF AROUND AN
INCH PER HOUR.
SLOW MOVING THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...JUMP RIVER AND DONALD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.
&&
LAT...LON 4538 9067 4532 9067 4525 9069 4523 9093
4527 9094 4538 9093 4538 9092
$$
RRS000
WGUS73 KARX 221210
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 AM CDT MON JUN 22 2009
WIC119-221300-
/O.CON.KARX.FF.W.0006.000000T0000Z-090622T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR WI-
710 AM CDT MON JUN 22 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN TAYLOR
COUNTY UNTIL 800 AM CDT...
AT 702 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED ACROSS THE WARNED
AREA. DOPPLER RADAR ESTIMATED AS MUCH AS 3 TO 5 INCHES OF RAIN FELL
ACROSS PARTS OF THE WARNING AREA BETWEEN 4 AM AND 7 AM THIS MORNING.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE AREAS
BETWEEN JUMP RIVER...SHELDON...DONALD AND HANNIBAL.
CULVERTS AND DITCHES WERE REPORTED FULL OF WATER ALONG COUNTY ROAD M
BETWEEN GILMAN AND JUMP RIVER...BUT NO REPORTS OF WATER ACTUALLY
OVER ROADS HAD YET BEEN RECEIVED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.
&&
LAT...LON 4538 9067 4532 9067 4525 9069 4523 9093
4527 9094 4538 9093 4538 9092
$$
RRSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:09 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 22, 3:09 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 309 AM CDT MON JUN 22 2009 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT MAIN FORECAST CONCERN IS ON TEMPERATURES AND HEAT INDEX VALUES TODAY AND TUESDAY AND THEN RAIN CHANCES TONIGHT THROUGH WEDNESDAY NIGHT. 07Z SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER SOUTHERN MINNESOTA...WITH WARM FRONT EXTENDING SOUTHEAST TROUGH NORTHEAST IOWA AND NORTHERN ILLINOIS. CONVECTION DEVELOPED ALONG THIS BOUNDARY LAST EVENING BECOMING TORNADIC FOR A FEW HOURS OVER SOUTHERN MINNESOTA. RADAR SHOWING THESE STORMS HAVE WEAKENED AND ARE MOVING ACROSS CENTRAL AND WESTERN WISCONSIN. INFRARED SATELLITE IMAGERY SHOWS CLEAR SKIES ACROSS MUCH OF IOWA WITH BACK EDGE OF CLOUDS NOW MOVING THROUGH SOUTHEAST MINNESOTA AND NORTHEAST IOWA. HEIGHTS BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TODAY AS UPPER RIDGE ACROSS THE CENTRAL CONUS EXPANDS NORTHWARD. 22.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT THROUGH THE PERIOD. AS RIDGE BUILDS NORTHWARD MAIN BAND OF WESTERLIES SUPPRESSED TO NEAR THE CANADIAN BORDER. AS IMPULSES MOVE THROUGH THE MEAN FLOW THEY BEGIN TO FLATTEN THE RIDGE BY MID WEEK AND AS THE HIGH RETROGRADES TOWARD THE DESERT SOUTHWEST ON THURSDAY...FLOW OVER THE REGION BECOME MORE NORTHWESTERLY. WEAKENING LOW LEVEL JET INTO SOUTHERN WISCONSIN WILL HELP SUPPORT CONVECTION FOR THE EARLY MORNING HOURS...BUT AS HEIGHTS BUILD ALOFT EXPECT MOSTLY SUNNY SKIES AND HOT TEMPERATURES. BOTH GFS AND NAM SHOWING +20 TO +23 DEGREE CELSIUS 850MB TEMPERATURES ACROSS THE REGION FOR MONDAY AND TUESDAY. THIS WILL GIVE US THE WARMEST TEMPERATURES OF THE SEASON SO FAR. WITH THE MOIST LOW LEVELS HUMID CONDITIONS WILL ALSO BE THE RULE. THE WARMEST DAY LOOKS TO BE TUESDAY AS A WEAK BOUNDARY PUSHES INTO MINNESOTA AND GOOD COMPRESSIONAL WARMING OUT AHEAD OF IT ACROSS THE FORECAST AREA. WILL LIKELY SEE TEMPERATURES IN THE UPPER 80S TO LOWER 90S TODAY AND THE LOWER TO MIDDLE 90S TUESDAY. SOME LOCATIONS ON TUESDAY MAY REACH HEAT ADVISORY CRITERIA...ESPECIALLY ACROSS THE SOUTH HALF. WILL HOLD OFF ON ANY HEADLINES AT THIS POINT AND HIT HARD IN THE HAZARDOUS WEATHER OUTLOOK. CONVECTIVE POTENTIAL LOOKS TO BE MINIMAL THROUGH TUESDAY AS AREA SHOULD REMAIN CAPPED THROUGH MUCH OF THE PERIOD. ALTHOUGH HAVE MAINTAINED THE LOWER END POPS ACROSS THE FAR WEST TONIGHT FOR THE POSSIBILITY OF DECAYING CONVECTION FROM THE PLAINS MAKING IT THIS FAR EAST. CONVECTION MORE LIKELY INTO THE AREA TUESDAY NIGHT AND WEDNESDAY AS SHORTWAVE FLATTENS RIDGE ALLOWING FOR A WEAK SURFACE BOUNDARY TO PUSH INTO MINNESOTA TUESDAY NIGHT AND THEN DROP ACROSS THE AREA WEDNESDAY. AS FOR SEVERE THREAT...TUESDAY NIGHT MAIN CAPE AXIS OF 2000-3000 J/KG AND DEEP SHEAR RESIDES OVER MINNESOTA JUST NORTHWEST OF THE AREA. ON WEDNESDAY..WEAK BOUNDARY DROPS ACROSS THE FORECAST AREA...BUT QUESTION WILL BE AMOUNT OF CLOUDS AND HOW MUCH INSTABILITY THERE WILL BE. .LONG TERM...THURSDAY THROUGH SUNDAY SUMMER PATTERN TO CONTINUE IN THIS TIME FRAME AS LARGE SUB TROPICAL HIGH REMAINS OVER THE SOUTHERN CONUS...WITH THE MAIN BAND OF WESTERLIES ACROSS THE NORTHERN TIER OF STATES. BOTH THE 22.00Z GFS AND ECMWF SHOW SHORTWAVE RIDGING TO BUILD ACROSS THE AREA THURSDAY..WITH WEAK SURFACE BOUNDARY TO THE SOUTH. NEXT WAVE THEN DROPS ACROSS THE AREA LATER IN THE WEEK AND CURRENT GRIDDED DATABASE HAS LOWER END POPS IN THESE TIME FRAMES TO ACCOUNT FOR THESE WAVES. THUS HAVE MADE NO CHANGES TO THIS TIME FRAME. && .AVIATION... SHRA/TSRA WILL CONTINUE TO EXIT OFF TO THE EAST OF THE TAF SITES EARLY THIS MORNING. MOIST/UNSTABLE BOUNDARY LAYER AIRMASS WILL REMAIN IN PLACE THROUGH THE PERIOD...BUT MAIN FORCING FOR SHRA/TSRA WILL BE EAST OF THE TAF SITES THIS MORNING...THEN WEST/NORTH OF THEM TONIGHT. MAIN AVIATION CONCERNS WILL BE SOME PATCHY MVFR/IFR CIGS/ VSBYS EARLY THIS MORNING AND PATCHY MVFR VSBYS IN HAZE THIS AFTERNOON/EVENING...MVFR/IFR VSBYS IN FOG LATER TONIGHT INTO TUE MORNING. WESTERLY WINDS AT AND ABOVE 850MB WILL BRING A DRIER MID/ UPPER LEVEL AIRMASS TO THE AREA TODAY BUT THE LOWER LEVELS WILL REMAIN QUITE MOIST. WEAK GRADIENT WINDS OVER THE AREA TODAY/TONIGHT AND CLEAR/MOSTLY CLEAR SKIES WILL BE FAVORABLE FOR PERSISTENCE OF SOME HAZE TODAY AND FOG FORMATION TONIGHT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RABERDING AVIATION...RRS
Hazardous weather outlook, Jun 21, 11:26 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1126 PM CDT SUN JUN 21 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1126 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT CLUSTERS OF THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR IN THE STRONGEST STORMS MAY LEAD TO SOME LOCALIZED...SHORT TERM RUNOFF ISSUES. SMALL HAIL MAY ALSO FALL WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY THROUGH SATURDAY...SUMMER HEAT AND HUMIDITY WILL CONTINUE TO BUILD ACROSS THE REGION. THE HEAT COULD BECOME OPPRESSIVE... ESPECIALLY ON MONDAY AND TUESDAY AFTERNOONS WHEN HEAT INDICES ARE EXPECTED TO CLIMB INTO THE MID TO UPPER 90S FOR SOME LOCATIONS. MEANWHILE...VARIOUS WEATHER SYSTEMS WILL ALSO BE TRACKING ACROSS THE REGION NEXT WEEK...BRINGING ALMOST DAILY THUNDERSTORM CHANCES. WHILE ITS TOO EARLY TO DISCERN THE SEVERE WEATHER THREAT...THE VERY WARM AND MOIST AIRMASS WOULD CERTAINLY SUPPORT THE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE UPCOMING WEEK BUT IT IS TOO EARLY TO DISCERN WHEN. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:58 AM CDT | Areal Flood Warning | ARX | Taylor | 3 hr |
| Jun 22, 3:09 PM CDT | Heat Advisory | ARX | Adams, Buffalo, Crawford, Grant, Jackson, Juneau and 5 more | 27 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.